Pemphigus vulgaris (PV) is a rare, immune-mediated skin disease characterized by vesicles, bullae, erosions, and ulcerations of the mucous membranes and rarely the skin. Most cases of PV are considered to be idiopathic and spontaneous. This case report describes a putative case of drug-induced PV. A 5-year-old dog was treated for otitis externa with a polymyxin B solution suspended in water and acetic acid. After 7 days of application, the dog was presented for depression; anorexia; blood-tinged saliva and hypersalivation; and swollen, ulcerated pinnae. Vesicles, erosions, and crusts were also present on the nasal planum; perinasally; and on the lips, gingiva, and tongue. Skin biopsies were most compatible with PV. The ear medication had been discontinued at the time of admission to the hospital. The dog was treated with prednisone and azathioprine. After 12 days of treatment the lesions resolved and the dog was doing well. Immunosuppressive drugs were gradually tapered over the next month, and no signs of relapse were noted during 1 year of follow-up.

COMMENTARY: PV is a rare condition and there are few reports of drug-induced PV. The few cases in the literature involve systemically administered drugs, and this appears to be the first report of a topically administered drug causing PV. Clues that this was a possible drug reaction included rapid onset of signs shortly after the drug was started; it was also the only drug the dog was receiving; and the lesions started on the ear pinnae where the drug was first applied. Development of lesions on the nose and mucosa may have resulted from absorption or drainage of the drug from the ears into the pharynx via the eustachian tube. Finally, lesions rapidly resolved in contrast to spontaneously occurring PV, which is aggressive and difficult to treat.

Suspected polymyxin B-induced pemphigus vulgaris in a dog. Rybnicek J, Hill PB. Vet Dermatol 18:165-170, 2007.